FDA Report Urges Tougher Acetaminophen Warning

The risk of overdose, and potential liver damage, is still too high, agency says

HealthDay SHARE

By Steven Reinberg
HealthDay Reporter

THURSDAY, May 28 (HealthDay News) -- One month after mandating stricter warning labels about the risk of liver damage from the painkiller acetaminophen, U.S. regulators are contemplating even tougher standards.

Advisers to the U.S. Food and Drug Administration will meet late next month to review a new agency report that calls for stronger warnings, better consumer education, and limits on doses for both prescription acetaminophen and over-the-counter acetaminophen, best known as Tylenol.

Part of the problem, according to the FDA report, released Wednesday, is that severe liver damage can result from a lack of consumer awareness that acetaminophen can cause such injury. Also, many people may take more than the recommended dose of over-the-counter pain relievers in the mistaken belief that taking more will be more effective against pain without posing health risks. And consumers may not know that acetaminophen is present in many over-the-counter products, including remedies for colds, headaches and fevers, making it possible to exceed the recommended acetaminophen dose.

Despite more than five years of FDA-sponsored consumer education campaigns, "recent studies indicate that unintentional and intentional overdoses leading to severe hepatotoxicity continue to occur," the report said.

The report also calls for limiting the maximum adult daily dose to no more than 3,250 milligrams, but with a lower daily maximum for patients consuming three or more alcoholic drinks every day while usingacetaminophen products. It also recommends limiting the tablet strength for immediate-release formulations to a maximum of 325 milligrams, and the single adult dose to a maximum of 650 milligrams.

The recommendations also include:

  • limiting pediatric liquid formulations to one mid-strength concentration (compared to multiple dose strengths available now);
  • requiring that a measuring device (such as a calibrated cup with dosing increments) be included in each package;
  • including dosing instructions for children under 2 years of age if accurate dosing instructions can be determined and adequate efficacy data exist to support dosing.

On April 28, the FDA said many over-the-counter painkillers and fever reducers will now have to carry new warnings on the potential danger of liver damage and stomach bleeding.

Manufacturers will have to include these warnings on all their over-the-counter products containing acetaminophen, and on all non-steroidal anti-inflammatory drugs (NSAIDs) drugs, the agency said.

NSAIDs include popular medicines such as aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve) and Excedrin.

The purpose of the new labeling is to raise awareness of potential liver damage from acetaminophen and the potential for stomach bleeding from NSAIDs, the FDA said.

More information

For more on acetaminophen, visit the U.S. National Library of Medicine.

Copyright © 2011 HealthDay. All rights reserved.